Skip to content

    Pain Management Health Center

    Font Size
    A
    A
    A

    FDA Warns Again on Fentanyl Patches

    Second Warning Reminds Patients to Use the Painkiller Exactly as Directed
    By
    WebMD Health News
    Reviewed by Louise Chang, MD

    Dec. 21, 2007 -- Spurred by patient deaths and life-threatening side effects, the FDA today issued its second warning about misuse of skin patches containing the painkiller fentanyl.

    Fentanyl is a prescription opioid drug. Fentanyl skin patches are sold under the brand name Duragesic and in four generic products.

    Today's FDA warning is specific to fentanyl patches -- not other forms of fentanyl -- and applies to Duragesic and generic fentanyl patches.

    The FDA's key message: Fentanyl skin patches must be prescribed and used exactly as directed, and only by patients whose bodies have become able to tolerate opioids, reducing the risk of serious side effects.

    Second Fentanyl Patch Warning

    The FDA issued a similar warning in July 2005.

    "Unfortunately, we still do continue to see cases of patients using the product incorrectly and prescribers prescribing the product incorrectly," Bob Rappaport, MD, director of the FDA's division of anesthesia, analgesia, and rheumatology products, said in a news conference.

    "Some of these cases have resulted in life-threatening events and some even in death," says Rappaport, adding that the FDA will provide the number of those cases in the next week or so.

    Some cases are related to prescribers who prescribe the patches for patients who aren't opioid-tolerant. In other cases, patients use the patches incorrectly.

    "For instance, they cannot be used in a setting where they would be exposed to heat, such as with a heating pad or a hot tub or a heated water bed," says Rappaport. "That increases the amount of the drug that's absorbed from the patch and can cause a life-threatening situation."

    Patients and prescribers need to fully understand how to use fentanyl patches, says Rappaport.

    Fentanyl Overdose Symptoms

    The FDA wants doctors and patients to learn the symptoms of fentanyl overdose, including:

    • Trouble with breathing, or slow or shallow breathing
    • Slow heartbeat
    • Severe sleepiness
    • Cold, clammy skin
    • Trouble with walking or talking
    • Feeling faint, dizzy, or confused

    Patients using the fentanyl patch who experience those symptoms should get medical attention right away, says the FDA.

    Patients or caregivers should call the patient's doctor immediately if the patient's temperature exceeds 102 degrees while wearing a fentanyl patch, the FDA notes.

    Today on WebMD

    pain in brain and nerves
    Top causes and how to find relief.
    knee exercise
    8 exercises for less knee pain.
     
    acupuncture needles in woman's back
    How it helps arthritis, migraines, and dental pain.
    chronic pain
    Get personalized tips to reduce discomfort.
     
    illustration of nerves in hand
    Slideshow
    lumbar spine
    Slideshow
     
    Woman opening window
    Slideshow
    Man holding handful of pills
    Video
     
    Woman shopping for vegetables
    Slideshow
    Sore feet with high heel shoes
    Slideshow
     
    acupuncture needles in woman's back
    Slideshow
    man with a migraine
    Slideshow